Chemotherapy-induced nausea and vomiting control in pediatric patients receiving ifosfamide plus etoposide: a prospective, observational study
Little evidence exists regarding the emetogenicity of chemotherapy in pediatric patients. This study describes the prevalence of chemotherapy-induced nausea and vomiting (CINV) in pediatric patients receiving etoposide plus ifosfamide over 5 days, a common pediatric regimen.
English-speaking, non-chemotherapy-naïve patients aged 4 to 18 years about to receive etoposide 100 mg/m2/day plus ifosfamide 1800 mg/m2/day over 5 days participated. Antiemetic prophylaxis was determined by each patient’s care team. Emetic episodes were recorded and nausea severity was assessed by patients beginning with the first chemotherapy dose, continuing until 24 h after the last chemotherapy dose (acute phase) and ending 7 days later (delayed phase). The proportion of patients experiencing complete acute CINV control (no nausea, no vomiting, and no retching), the primary study endpoint, was described. The prevalence of complete chemotherapy-induced vomiting (CIV) and chemotherapy-induced nausea (CIN) during the acute, delayed, and overall (acute plus delayed) phases; complete delayed and overall CINV control; and anticipatory CINV were also determined.
Twenty-four patients participated; acute CINV was evaluable in 22. Most (75%; 18/24) received a 5-HT3 antagonist plus dexamethasone for antiemetic prophylaxis. Few (23%; 5/22) experienced complete acute CINV control. Complete acute CIV and CIN control were experienced by 57% (13/23) and 27% (6/22) of patients, respectively. Complete delayed CINV, CIV, and CIN control rates were 42% (8/19), 70% (14/20), and 42% (8/19), respectively.
Our findings support the classification of etoposide 100 mg/m2/day plus ifosfamide 1800 mg/m2/day IV over 5 days as highly emetogenic. This information will optimize antiemetic prophylaxis selection and CINV control in pediatric patients.
KeywordsChemotherapy-induced nausea and vomiting Emetogenicity Etoposide Ifosfamide Pediatrics
We would like to thank the patients and families who generously agreed to participate in this study. We are also grateful to Ms. Sheliza Moledina, Mr. Calvin Liu, and Ms. Jocelyne Volpe for assistance during the study and to Ms. Nusheen Rostayee for administrative assistance.
Compliance with ethical standards
This prospective observational study was approved by the Research Ethics Board at The Hospital for Sick Children, Toronto, Canada. The patients or their parent provided informed consent for the study. The assent of patients who were unable to provide consent was obtained when appropriate.
Conflict of interest
The authors declare that they have no conflict of interest.
- 1.Dupuis LL, Milne-Wren C, Cassidy M, Barrera M, Portwine C, Johnston DL, Silva MP, Sibbald C, Leaker M, Routh S, Sung L (2010) Symptom assessment in children receiving cancer therapy: the parents’ perspective. Support Care Cancer 18(3):281–299. https://doi.org/10.1007/s00520-009-0651-1 CrossRefPubMedGoogle Scholar
- 3.Lorusso D, Bria E, Costantini A, Di Maio M, Rosti G, Mancuso A (2017) Patients’ perception of chemotherapy side effects: expectations, doctor-patient communication and impact on quality of life - an Italian survey. Eur J Cancer Care 26:e12618. https://doi.org/10.1111/ecc.12618 CrossRefGoogle Scholar
- 4.Paw Cho Sing E, Robinson P, Flank J, Holdsworth M, Thackray J, Freedman J, Gibson P, Orsey A, Patel P, Phillips B, Portwine C, Raybin J, Cabral S, L S DL (2019) Classification of the acute emetogenicity of chemotherapy in pediatric patients: a clinical practice guideline. Pediatr Blood Cancer 66(5):e27646. https://doi.org/10.1002/pbc.27646 CrossRefPubMedGoogle Scholar
- 6.Ettinger D, Berger M, Aston J, Barbour S, Bergsbaken J, Brandt D, al E (2018) NCCN Guidelines Version 3.2018 Antiemesis. NCCN. https://www.nccn.org/professionals/physician_gls/default.aspx#supportive. Accessed 28 Jan 2019
- 7.Hesketh P, Kris M, Basch E, Bohlke K, Barbour S, Clark-Snow R, Danso M, Dennis K, Dupuis L, Dusetzina S, Eng C, Feyer P, Jordan K, Noonan K, Sparacio D, Somerfield M, Lyman G (2017) Antiemetics: American Society of Clinical Oncology Clinical Practice Guideline Update. J Clin Oncol 35(28):3240–3261. https://doi.org/10.1200/JCO.2017.74.4789 CrossRefPubMedGoogle Scholar
- 11.Vol H, Flank J, Lavoratore S, Nathan P, Taylor T, Zelunka E, Maloney A, Dupuis L (2016) Poor chemotherapy-induced nausea and vomiting control in children receiving intermediate or high-dose methotrexate. Support Care Cancer 24(3):1365–1371. https://doi.org/10.1007/s00520-015-2924-1 CrossRefPubMedGoogle Scholar
- 13.Patel P, Robinson P, Thackray J, Holdsworth M, Gibson P, Orsey A, Portwine C, Freedman J, Madden J, Phillips R, Sung L, Dupuis L (2017) Guideline for the prevention of acute chemotherapy-induced nausea and vomiting in pediatric cancer patients: a focused update. Pediatr Blood Cancer 64:e26542. https://doi.org/10.1002/pbc.26542 CrossRefGoogle Scholar
- 14.Dupuis L, Sung L, Molasiotis A, Orsey A, Tissing W, van de Wetering M (2017) 2016 updated MASCC/ESMO consensus recommendations: prevention of acute chemotherapy-induced nausea and vomiting in children. Support Care Cancer 25(1):323–331. https://doi.org/10.1007/s00520-016-3384-y CrossRefPubMedGoogle Scholar
- 16.Dupuis L, Sung L, Tomlinson G, Pong A, Bickham K (2018) Potential factors influencing the incidence of chemotherapy-induced vomiting (civ) in children receiving emetogenic chemotherapy: a pooled analysis [abstract]. Pediatr Blood Cancer 65:eS33Google Scholar
- 17.Dupuis LL, Tamura RN, Kelly KM, Krischer JP, Langevin A-M, Chen L, Kolb EA, Ullrich NJ, Sahler OJZ, Hendershot E, Stratton A, Sung L, McLean TW (2019) Risk factors for chemotherapy-induced nausea in pediatric patients receiving highly emetogenic chemotherapy. Pediatr Blood Cancer 66(4):e27584. https://doi.org/10.1002/pbc.27584 CrossRefPubMedGoogle Scholar
- 18.Gilmore JW, Peacock NW, Gu A, Szabo S, Rammage M, Sharpe J, Haislip ST, Perry T, Boozan TL, Meador K, Cao X, Burke TA (2013) Antiemetic guideline consistency and incidence of chemotherapy-induced nausea and vomiting in US community oncology practice: INSPIRE Study. J Oncol Pract 10:68–74. https://doi.org/10.1200/jop.2012.000816 CrossRefPubMedGoogle Scholar